Skip to main content Accessibility help


  • WEI WANG (a1)


We introduce the definability strength of combinatorial principles. In terms of definability strength, a combinatorial principle is strong if solving a corresponding combinatorial problem could help in simplifying the definition of a definable set. We prove that some consequences of Ramsey’s Theorem for colorings of pairs could help in simplifying the definitions of some ${\rm{\Delta }}_2^0$ sets, while some others could not. We also investigate some consequences of Ramsey’s Theorem for colorings of longer tuples. These results of definability strength have some interesting consequences in reverse mathematics, including strengthening of known theorems in a more uniform way and also new theorems.



Hide All
[1] Cholak, P. A., Giusto, M., Hirst, J. L., and Jockusch, C. G. Jr., Free sets and reverse mathematics , Reverse Mathematics 2001, Lecture Notes in Logic, vol. 21, Association for Symbolic Logic, La Jolla, CA, 2005, pp. 104119.
[2] Cholak, P. A., Jockusch, C. G., and Slaman, T. A., On the strength of Ramsey’s theorem for pairs, this Journal, vol. 66 (2001), no. 1, pp. 155.
[3] Csima, B. and Mileti, J., The strength of the rainbow Ramsey theorem, this Journal, vol. 74 (2009), no. 4, pp. 13101324.
[4] Dorais, F. G., Dzhafarov, D. D., Hirst, J. L., Mileti, J. R., and Shafer, P., On uniform relationships between combinatorial problems . Transactions of the American Mathematical Society, vol. 368 (2016), no. 2, pp. 13211359.
[5] Downey, R. and Hirschfeldt, D., Algorithmic Randomness and Complexity, Theory and Applications of Computability, Springer, New York, 2010.
[6] Harizanov, V. S., Turing degrees of certain isomorphic images of computable relations . Annals of Pure and Applied Logic, vol. 93 (1998), no. 1–3, pp. 103113.
[7] Hirschfeldt, D. R., Slicing the Truth, Lecture Notes Series. Institute for Mathematical Sciences. National University of Singapore, vol. 28, World Scientific Publishing Co. Pte. Ltd., Hackensack, NJ, 2015.
[8] Hirschfeldt, D. R. and Shore, R. A., Combinatorial principles weaker than Ramsey’s theorem for pairs, this Journal, vol. 72 (2007), no. 1, pp. 171206.
[9] Hirschfeldt, D. R., Shore, R. A., and Slaman, T. A., The atomic model theorem and type omitting , Transactions of the American Mathematical Society, vol. 361 (2009), no. 11, pp. 58055837.
[10] Jockusch, C. G. Jr., Ramsey’s theorem and recursion theory, this Journal, vol. 37 (1972), no. 2, pp. 268280.
[11] Kang, X., Combinatorial principles between ${\rm{RRT}}_2^2$ and ${\rm{RT}}_2^2$ , preprint.
[12] Kurtz, S., Randomness and Genericty in the Degrees of Unsolvability , Ph.D thesis, University of Illinios at Urbana-Champaign, 1981.
[13] Lerman, M., Solomon, R., and Towsner, H., Separating principles below Ramsey’s theorem for pairs . Journal of Mathematical Logic, vol. 13 (2013), no. 2, p. 1350007, 44.
[14] Patey, L., Controlling iterated jumps of solutions to combinatorial problems, Computability , to appear.
[15] Patey, L., Somewhere over the rainbow Ramsey theorem for pairs, to appear, 2015.
[16] Seetapun, D. and Slaman, T. A., On the strength of Ramsey’s theorem . Notre Dame Journal of Formal Logic, vol. 36 (1995), no. 4, pp. 570582.
[17] Simpson, S. G., Subsystems of Second Order Arithmetic, Perspectives in Logic, second edition, Cambridge University Press, Cambridge; Association for Symbolic Logic, Poughkeepsie, NY, 2009.
[18] Soare, R. I., Recursively Enumerable Sets and Degrees, Perspectives in Mathematical Logic, Omega Series. Springer–Verlag, Heidelberg, 1987.
[19] Wang, W., Rainbow Ramsey Theorem for triples is strictly weaker than the Arithmetic Comprehension Axiom, this Journal, vol. 78 (2013), no. 3, 824836.
[20] Wang, W., Cohesive sets and rainbows . Annals of Pure and Applied Logic, vol. 165 (2014), no. 2, 389408.
[21] Wang, W., Some logically weak Ramseyan theorems . Advances in Mathematics, vol. 261 (2014), pp. 125.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *



Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed